Secondary Logo

Journal Logo

Three cases of severe metformin-related lactic acidosis

Carlon, Riccardo; Dal Cero, Paolo; Corbanese, Ulisse; Possamai, Clemente

European Journal of Anaesthesiology: July 2010 - Volume 27 - Issue 7 - p 666–667
doi: 10.1097/EJA.0b013e3283350c68
Correspondence
Free
SDC

From the Department of Anesthesia and Intensive Care, Ospedale S. Maria dei Battuti, Conegliano, Italy

Received 10 October, 2009

Accepted 5 November, 2009

Correspondence to Riccardo Carlon, MD, Department of Anesthesia and Intensive Care, Ospedale S. Maria dei Battuti, Via B. Bisagno 4, 31015 Conegliano, Italy E-mail: riccardo.carlon@ulss7.it

The American Diabetes Association and the European Association for the Study of Diabetes published a consensus statement on the approach to hyperglycaemia in individuals with type 2 diabetes.1 In accordance with this statement, metformin is widely prescribed, as it is the first-line drug for type 2 diabetes treatment.

Lactic acidosis incidence during metformin therapy is estimated to be two to nine cases per 100 000 patients per year, an incidence not too different from that reported in patients with type 2 diabetes who do not take metformin.2 In fact, there is some controversy concerning the association between metformin and lactic acidosis. Metformin does not seem to be the initial cause of lactic acidosis but could, possibly, precipitate the acid–base imbalance and contribute to the severity of the acidosis.3

The risk factors for metformin-related lactic acidosis include decreased renal, cardiac and hepatic functions and/or suspected tissue hypoxia. On the contrary, in recent years, several cases of severe lactic acidosis have been reported in the literature, even in the absence of these risk factors.

Medical therapy for metformin-associated lactic acidosis includes management of concurrent diseases; mechanical ventilation to prevent muscle fatigue, to help to maintain respiratory compensation for metabolic acidosis and to optimize oxygenation; bicarbonate haemodialysis or continuous veno-venous haemofiltration (CVVH) to decrease the metformin level and correct acidosis; and intensive vasoactive support with norepinephrine or epinephrine. The use of bicarbonate is known to worsen intracellular acidosis and hyperlactacidaemia and remains controversial.

In the last 14 months, three patients undergoing chronic metformin therapy have been admitted to our critical care unit for severe lactic acidosis (Table 1).

Table 1

Table 1

All patients we saw were hypothermic with a high Simplified Acute Physiology Score II (SAPS II) score at admission. Two patients required high doses of epinephrine due to hypotension refractory to norepinephrine–dobutamine association. Liver function was never affected. Patient 1 and patient 2 had risk factors for lactic acidosis, as they had mild and moderate previous elevation of creatinine level, respectively; in these cases, metformin should be withdrawn. Patient 3 had no contraindication to metformin use.4 Two out of three had a mild infection before admission (patients 1 and 3).

Diabetic nephropathy often develops insidiously. Moreover, infection or dehydration can rapidly lead to renal function impairment.

Cohen and Woods divided lactic acidosis into two categories. Type A is lactic acidosis occurring in association with clinical evidence of poor tissue perfusion or oxygenation, whereas type B occurs when no clinical evidence of poor tissue perfusion or oxygenation exists.

All three patients had developed acute renal failure, a known cause of type B lactic acidosis. Two patients had infections, which may also have contributed to tissue hypoxia and type A lactic acidosis. Regardless of the type of lactic acidosis in our patients, the incidence of metformin toxicity can be reduced with close monitoring of renal function. Serum creatinine should be checked at least annually, and probably more often in patients with exposure to risk factors for renal impairment.5

These cases suggest a high index of suspicion for metformin-associated lactic acidosis in older patients, a prompt metformin withdrawal during periods of suspected tissue hypoxia or impaired renal function and the importance of giving patients full information about this side-effect.

We have outlined the importance of taking into account risk factors for lactic acidosis and contraindications in prescribing metformin.

We also would like to emphasize that, despite the severity of clinical presentation, two patients had an excellent recovery.

Back to Top | Article Outline

References

1 Nathan DM, Buse JB, Davidson MB, et al. Medical management of hyperglycemia in type 2 diabetes: a consensus algorithm for the initiation and adjustment of therapy – a consensus statement of the American Diabetes Association and the European Association for the Study of Diabetes. Diabetes Care 2009; 32:193–203.
2 Salpeter S, Greyber E, Pasternak G, Salpeter E. Risk of fatal and nonfatal lactic acidosis with metformin use in type 2 diabetes mellitus. Cochrane Database Syst Rev 2006:CD002967.
3 Misbin RI. The phantom of lactic acidosis due to metformin in patients with diabetes. Diabetes Care 2007; 27:1791–1793.
4 National Institute for Health and Clinical Excellence. Quick reference guide: the management of type 2 diabetes. May 2008. Available at http://www.nice.org.uk/guidance/index/jsp.
5 Executive summary: standards of medical care in diabetes – 2009. Diabetes Care 2009; 32 (Suppl 1):S6–S12.
© 2010 European Society of Anaesthesiology